Share this article

print logo

The People’s Pharmacy: Anxiety drug lowers libido

Q: I have met the perfect man, and we are compatible in every way except for sex. He is currently on anti-anxiety medication, and he attributes his low sex drive to its side effects.

I still can’t help but feel rejected when we are ready but his member goes soft. When we discussed this, we figured it would just take time for the effects of the medicine to wear off. Nothing has changed since our conversation, however.

I know he loves me and recognizes my frustration, but I can’t help feeling undesirable.

A: Your partner is right that a benzodiazepine medication such as alprazolam (Xanax), frequently used to treat anxiety, can put a damper on libido and interfere with sexual function. Getting off such medications can be a challenge because of the danger of withdrawal symptoms if one stops abruptly. With support, he may be able to go off the medicine gradually and eventually regain his interest in sex. Counseling also might help you recover your sense of desirability.

...

Q: I have an overactive bladder. My doctor prescribed a new drug called Myrbetriq (mirabegron). Instead of being an anticholinergic drug like most other bladder medicines, it works through beta receptors.

It worked well for about a year, when I realized I had terribly dry eyes. I think it slowly damaged the lacrimal glands that produce tears.

It took me a long time to put two and two together. During that time, I saw eight eye doctors and an endocrinologist. None of them had any answers.

I stopped taking Myrbetriq on Sept. 18, 2014, and I am still waiting for my lacrimal glands to rejuvenate. I have advised the Food and Drug Administration and the Astellas Pharma drug company about this reaction but have received no response. We need to watch out for the side effects of all drugs!

A: Anticholinergic drugs for overactive bladder such as tolterodine (Detrol) and oxybutynin (Ditropan XL) are known to cause dry eyes. Your doctor might not have expected Myrbetriq to have this effect because it has a different mode of action. Dry eyes are not a common side effect of Myrbetriq, but some people in one study dropped out because of dry eyes. Myrbetriq also has been linked to a higher risk of glaucoma.

...

Q: The Celebrex I’ve been taking for 10 years has kept my arthritis in check. Last month, the insurance plan switched me to celecoxib.

I was pleased with the cost savings at first. But now it has been a month, and I have realized that my hands are extremely swollen in the mornings, and my knees are very sore. I am an avid golfer and was wondering if I would have to give it up due to the pain.

I just realized that this coincided with the switch to the generic. Pain is a high price to pay for savings! I plan to fight to get back on the brand name.

A: Sometimes, generic drugs are a great solution to the problem of high prescription prices. At other times, as you point out, the savings are not worth the suffering.

We are sending you our “Guide to Saving Money on Medicine,” with information on the pros and cons of generic drugs, ideas on how to use them wisely and our Top 10 tips for saving money on medicine. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (70 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. CA-99, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: peoplespharmacy.com.

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their syndicated program can be heard on public radio. Submit questions via their website: peoplespharmacy.com.